Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 11, 2016, 1:23 PM MDT for Sanpete County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2016, 1:23 PM MDT (19:23 UTC)
- Expired
- Jun 11, 2016, 2:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Sanpete County, UT
The radar
The Salt Lake City radar (KMTX), 221 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WUUS55 KSLC 111923
SVRSLC
UTC039-112015-
/O.NEW.KSLC.SV.W.0007.160611T1923Z-160611T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SANPETE COUNTY IN UTAH...
* UNTIL 215 PM MDT
* AT 123 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED OVER MANTI...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANTI...MORONI...EPHRAIM...GUNNISON...MOUNT PLEASANT...WALES...FAIRVIEW...
SPRING CITY...MAYFIELD...STERLING AND MILBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3947 11128 3946 11130 3944 11130 3907 11155
3917 11183 3974 11152 3964 11124 3951 11125
TIME...MOT...LOC 1923Z 207DEG 34KT 3923 11163
$$
ES2 follow-up statements
356
WWUS55 KSLC 111952
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT SAT JUN 11 2016
UTC039-112015-
/O.CON.KSLC.SV.W.0007.000000T0000Z-160611T2015Z/
SANPETE UT-
152 PM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTHEASTERN SANPETE COUNTY...
AT 151 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM HAS A HISTORY OF PRODUCING STRONG WIND GUSTS...INCLUDING AN 80
MPH GUST NEAR SALINA. THIS STORM WAS LOCATED NEAR MOUNT
PLEASANT...OR 7 MILES SOUTHEAST OF MORONI...MOVING NORTHEAST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE...
MORONI...EPHRAIM...MOUNT PLEASANT...FAIRVIEW...SPRING CITY AND MILBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 3947 11128 3946 11130 3944 11130 3925 11147
3932 11170 3974 11152 3964 11124 3951 11125
TIME...MOT...LOC 1951Z 207DEG 34KT 3947 11147
$$
ES094
WWUS55 KSLC 112012
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
212 PM MDT SAT JUN 11 2016
UTC039-112020-
/O.EXP.KSLC.SV.W.0007.000000T0000Z-160611T2015Z/
SANPETE UT-
212 PM MDT SAT JUN 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANPETE COUNTY
WILL EXPIRE AT 215 PM MDT...
THE STORM WHICH PROMPTED THE WARNING IN SANPETE COUNTY HAS MOVED OUT
OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS IN EXCESS OF 40 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM IN NORTHERN SANPETE AND SOUTHERN UTAH COUNTY.
LAT...LON 3947 11128 3946 11130 3944 11130 3925 11147
3932 11170 3974 11152 3964 11124 3951 11125
TIME...MOT...LOC 2008Z 207DEG 34KT 3947 11147
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:22 AM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 11, 9:22 AM MDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Salt Lake City UT 922 AM MDT SAT JUN 11 2016 .SYNOPSIS...Southwest flow will continue across the region through the weekend as an upper trough deepens along the west coast. Moisture ahead of this trough will spread north across Utah today and remain in place through the weekend. && .DISCUSSION... Water vapor loop shows a closed low over western Canada and a weaker low off of Baja California. A strong disturbance is propagating northward over Utah with a dry slot impinging into south central Utah. AMDAR 400-200MB wind observations place a 100-140kt cyclonic jet with the trough axis over the Pacific Northwest coast, which is strongest into the northern Rockies. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value ranges from 0.25"-0.40" northern mountains to 0.90"-1.35" southern valleys. Based on radar trends and latest output from the HRRR and WRF models, have beefed up PoPs across central Utah this morning, lowering them north and east of Salt Lake City. For this afternoon raised PoPs across the north and north central areas, with scattered PoPs across southern Utah based on the propagation of the aforementioned wave. This activity carries the risk of strong wind gusts as we have been observing gusts mainly in the 35-45 mph range thus far this morning, which may become stronger during the afternoon in a few storms. Cloud cover was enhanced based on satellite trends and temperatures/dewpoints were updated based on observed overnight lows, current observations and updated guidance for the afternoon. && PREVIOUS DISCUSSION... Three distinct features are on the weather map this morning that will be affecting our CWA today through the weekend. The primary one is a large cold trof over the PacNW states with a southwest flow on the downstream side over UT. The next is a weak but very moist short wave lifting out of AZ and into srn UT on this southwest flow. The third is a weak closed low off the srn CA coast in the base of the large PacNW trof. The moist short wave is currently spreading precip into swrn UT along with a few tstms and this will continue nwd thru the morning. The cold front associated with the PacNW trof is also spreading into nwrn UT and will interact with the moisture bringing widespread precip to the northern CWA this aftn while it becomes more scattered over the south. Temperatures will cool considerably today across most of the CWA and remain closer to or even a little below seasonal norms thru Mon. The front stalls over nrn UT thru tomorrow as the main upper trof lifts thru the nrn Rockies and off into the nrn Plains. This will keep a threat of showers going across the northern CWA thru Sun altho less numerous than today. The CA closed low opens up as it moves into the Great Basin Sun and supplies some warm overrunning across the stalled front assisting the shower development over the north. This wave continues to weaken as it moves east crossing the CWA on Mon but there should still be enough moisture present for it to generate scattered convection. Short wave ridging advances into the CWA Mon night shutting down any lingering precip and shifts east Tue as southwest flow develops ahead of a new upper trof moving into the PacNW Extended forecast models agree that the upper-level pattern will transition by the latter half of next week to a West Coast longwave trough, with Utah lying ahead of the trough axis and under southwest flow aloft. With the upstream trough remaining roughly stationary for multiple days, another period of warm and dry conditions with breezy winds at times is expected for our area. Looking even further towards next weekend, both the GFS and ECMWF retrograde the West Coast trough, leading to building heights over the Intermountain West. 700MB temperatures climb accordingly, reaching +15C by Saturday and continuing to warm Sunday. For comparison, +16C is about as warm as we've gotten thus far this year(over northern Utah). Thus, the hottest temperatures yet this year are not out of the question by next weekend. While this is still some distance into the future, it is worth noting that ensemble diagnostic tools indicate both good confidence in the pattern and a noteworthy warm anomaly in 700MB temperatures edging into Utah by late in the weekend. && .HYDROLOGY...Recent spell of heat has led to a significant increase of high elevation snowmelt. Rises on streams and tributaries, especially those off the Uinta mountains have brought them to bankfull. Additional rainfall this weekend may further increase flows, though with temperatures cooling, snowmelt rates will decrease. Waterways will be running at bankfull, cold and fast this weekend, please keep children and pets away. && .AVIATION...An area of showers and embedded thunderstorms will approach the KSLC terminal by 16-18z and persist through 00z, with ceilings lowering below 7,000 feet during this period. VFR conditions are generally expected, but brief MVFR conditions are possible in heavier showers. Southerly winds this morning could be interrupted by gusty and erratic winds that accompany or precede the arrival of showers around 16-18z. A cool front approaching from the north will bring north/northwesterly winds to KSLC between 18-20z. By 00z, showers will diminish in coverage and ceilings will gradually begin to rise. && .FIRE WEATHER...A moist convective complex will continue to propagate northward across Utah today. This will bring widespread showers and scattered thunderstorms across the north, while the south will see more scattered activity. In addition to lightning, the main threat will be locally gusty/erratic winds and this has been occurring since last night across the south. New starts as well as erratic fire behavior is possible. However, after the initial threat of gusts, a good swath of wetting rain is expected with this activity. Sunday our boundary retreats back to the northwest, with remnant moisture providing scattered showers and storms primarily across the north. This activity becomes more widespread across the state Monday as a strong disturbance passes through. A dry gusty southwest flow sets up midweek. Much cooler and higher RH this weekend and early next week before warming and drying (significantly) midweek. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && DISCUSSION...ROGOWSKI PREVIOUS DISCUSSION...WILENSKY/VAN CLEAVE AVIATION...RUTZ FIRE WEATHER...ROGOWSKI HYDROLOGY...ROGOWSKI For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 11, 8:55 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 855 AM MDT SAT JUN 11 2016 UTZ001>016-019>021-517-518-WYZ021-121300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 855 AM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR TODAY BRINGING THE THREAT OF STRONG GUSTY WINDS...PARTICULARLYACROSS NORTHERN UTAH AND SOUTHWEST WYOMING. RIVERS AND STREAMS THAT FLOW OUT OF THE UINTA MOUNTAINS ACROSS NORTHEAST UTAH AND SOUTHWEST WYOMING ARE RUNNING HIGH...FAST AND COLD FROM HIGH ELEVATION SNOW MELT. PLEASE MAKE SURE TO KEEP CHILDREN AND PETS AWAY FROM THESE WATERWAYS. ADDITIONAL RAINFALL TODAY INTO TONIGHT COULD RAISE WATER LEVELS EVEN MORE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVERS AND STREAMS ACROSS NORTHEAST UTAH AND SOUTHWEST WYOMING WILL CONTINUE TO RUN HIGH...FAST AND COLD THROUGH THE REST OF THE WEEKEND. PLEASE MAKE SURE TO KEEP CHILDREN AND PETS AWAY FROM WATERWAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jun 11, 7:53 AM MDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
753 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM TSTM WND GST 6 WNW LUND 38.03N 113.52W
06/11/2016 M65 MPH IRON UT MESONET
JENSEN SPRING JSPU1 RAWS AT 5744 FT.
&&
ROGOWSKILocal storm report, Jun 11, 12:27 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1227 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND GST 5 SSW SUNSET 41.08N 112.07W
06/11/2016 M63 MPH DAVIS UT MESONET
NG7M SYRACUSE SENSOR- AR623.
&&
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:42 PM MDT | Special Weather Statement | SLC | Tooele, Utah | 48 min |
| Jun 11, 3:15 PM MDT | Special Weather Statement | SLC | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.